A Pair of Functional Inequalities of Iterative Type Related to a Cauchy Functional Equation

  • Dorota Krassowska
  • Janusz Matkowski


It is shown that, under some general algebraic conditions on fixed real numbers a, b, α, β, every continuous at a point solution f of the system of functional inequalities f(x + a) ≤ f(x) + α, f(x + b) ≤ f(x) + β (x ∈ ℝ) must be a polynomial of order 1. Analogous results for three remaining counterparts of this simultaneous system are presented. An application to characterization of L p -norm is given.


functional inequality functional equation Kronecker’s theorem Lp-norm-like functional subhomogeneity characterization of Lp-norm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Aczel: ‘Lectures on Functional Equations and their Applications’, Academic Press, New York-London, 1966.zbMATHGoogle Scholar
  2. [2]
    M. Kuczma: ‘Functional Equations in a Single Variable’, Monografic Mat. 46, Polish Scientific Publishers (PWN ), Warszawa, 1968.Google Scholar
  3. [3]
    M. Kuczma: ‘An Introduction to the Theory of Functional Equations and Inequalities, Cauchy’s Equation and Jensen’s Inequality’, Polish Scientific Publishers (PWN), Silesian University, Warszawa-KrakowKatowice, 1985.Google Scholar
  4. [4]
    J. Matkowski: ‘Cauchy functional equation on a restricted domain and commuting functions’, pages 101–106 In: Iteration Theory and its Functional Equations, Proc., Schloss Hofen 1984, Springer Verlag, 1985.CrossRefGoogle Scholar
  5. [5]
    J. Matkowski: ‘On a characterization of LP-norm’, Ann. Polon. Math. 50 (1989), 137–144.MathSciNetzbMATHGoogle Scholar
  6. [6]
    J. Matkow ski: ‘The converse of the Minkowski’s inequality theorem and its generalization’, Proc. Amer. Math. Soc. 109 (1990), 663–675.MathSciNetGoogle Scholar
  7. [7]
    J. Matkowski and M. Sablik.Google Scholar
  8. [8]
    W. Wnuk: ‘Orlicz spaces cannot be normed analogously to LP-spaces’, Indagationes Math. 46 (1984), 357–359.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    A. C. Zaanen: ‘Some remarks about the definition of an Orlicz space’, Lecture Notes 945 (1982), 263–268.MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2003

Authors and Affiliations

  • Dorota Krassowska
    • 1
  • Janusz Matkowski
    • 1
  1. 1.Institute of MathematicsUniversity of Zielona GóraZielona GóraPoland

Personalised recommendations